My 19 year-old son takes insulin daily but he has a real battle with keeping his blood sugar up to a normal level. He is very, very active and he eats very well. I sometimes think that if he didn't take any insulin that he wouldn't have such trouble with that. What do you think?
Your son will need to adjust his diabetes program, probably cutting back on his insulin, but perhaps adding more calories, to keep up with the exercise effect. Also, he can review previous questions about exercise for other hints. He definitely should talk the whole situation with his own Diabetes Team.
It is possible that he and his Diabetes Team might decide to decrease the insulin dose to almost zero, but that depends on a lot of factors, mainly whether his pancreas is still making a bit of insulin.
Additional comments from Dr. O'Brien:Young adults quite often have a rather prolonged period after the onset of Type 1 diabetes when they continue to make some of their own insulin. For a variety of reasons you should not discontinue insulin; but you should most certainly encourage physical activity. Avoiding hypoglycemic episodes will involve doing lots of blood sugars and trying out various snacks, insulin doses and meal patterns. Not only may excercise have an effect for many hours after; but in this instance the damaged islet cells may be producing insulin after an inappropriate delay following a glucose stimulus. You are almost certainly going to need the help of your diabetes care team in getting this problem smoothed out.
Original posting 11 Sep 96
Last Updated: Tuesday April 06, 2010 15:08:51
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2014. Comments and Feedback.